Alert archive / Wyoming / Red Flag Warnings in 2015

Red Flag Warning 7, NWS Riverton, WY

April 5, 2015Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Apr 5, 2015, 1:20 AM MDT for Natrona County, Wyoming. It took effect at Apr 5, 2015, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2015, 1:20 AM MDT (07:20 UTC)
In effect from
Apr 5, 2015, 12:00 PM MDT
Expired
Apr 5, 2015, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3473 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WWUS85 KRIW 050720
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
120 AM MDT SUN APR 5 2015

...GUSTY SOUTHWEST WINDS TOGETHER WITH VERY LOW RELATIVE HUMIDITY
WILL GIVE RISE TO CRITICAL FIRE DANGER FOR ANOTHER DAY...

.SEASONALLY WARM TEMPERATURES COMBINING WITH VERY DRY AND GUSTY SOUTHWEST
WINDS BUILDING IN AHEAD OF ANOTHER WESTERN MOUNTAIN WEATHER
SYSTEM...WILL COMBINE TO GIVE EXTREME FIRE DANGER ACROSS THE
LOWER ELEVATIONS OF NATRONA COUNTY THIS AFTERNOON THROUGH EARLY
EVENING.

WYZ280-052200-
/O.NEW.KRIW.FW.W.0007.150405T1800Z-150406T0200Z/
NATRONA COUNTY/CASPER BLM-
120 AM MDT SUN APR 5 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT
  ANY BURNING TODAY...AGRICULTURAL OR OTHERWISE. FIRE COULD
  RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
821 
WWUS85 KRIW 052025
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MDT SUN APR 5 2015

...GUSTY SOUTHWEST WINDS TOGETHER WITH VERY LOW RELATIVE HUMIDITY
WILL CONTINUE TO GIVE RISE TO CRITICAL FIRE DANGER FOR ANOTHER
DAY...

.SEASONALLY WARM TEMPERATURES COMBINING WITH VERY DRY AND GUSTY
SOUTHWEST WINDS BUILDING IN AHEAD OF ANOTHER WESTERN MOUNTAIN
WEATHER SYSTEM...HAS COMBINED TO GIVE EXTREME FIRE DANGER ACROSS
THE LOWER ELEVATIONS OF NATRONA COUNTY THIS AFTERNOON THROUGH
EARLY THIS EVENING.

WYZ280-060200-
/O.CON.KRIW.FW.W.0007.000000T0000Z-150406T0200Z/
NATRONA COUNTY/CASPER BLM-
225 PM MDT SUN APR 5 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 280...

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT 
  ANY BURNING TODAY...AGRICULTURAL OR OTHERWISE. FIRE COULD 
  RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
418 
WWUS85 KRIW 060149
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
749 PM MDT SUN APR 5 2015

WYZ280-060300-
/O.EXP.KRIW.FW.W.0007.000000T0000Z-150406T0200Z/
NATRONA COUNTY/CASPER BLM-
749 PM MDT SUN APR 5 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 280...

WITH THE WIND DECREASING AND THE HUMIDITY INCREASING...THEN RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM MDT. 

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 4, 11:00 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 4, 11:00 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1100 PM MDT SAT APR 4 2015

UPDATED FOR THE 06Z AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH SUNDAY (ISSUED AT 316 PM MDT)

SOUTHWEST WINDS AND LOWERING RH ARE UNDERWAY ALONG THE SOUTHERN WIND
CORRIDOR FROM THE GREEN MTNS TO CASPER WITH GUSTS OF 35 MPH
EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES
280/283 FROM CASPER TO RIW AND LND. ITS JUST A MATTER OF TIME BEFORE
THE SOUTHWESTERLIES MIX DOWN INTO THE WIND RIVER BASIN...THE WINDS
ARE ALREADY BLOWING AT RED CANYON...SINKS CANYON AND AT THE WIND
RIVER RAWS IN THE WIND RVR MTNS. FUELS ARE NOT CRITICAL IN THE GREEN
MTNS. WILL LET THE WARNING RIDE THROUGH 02Z THIS EVENING. THIS DRY
WSW FLOW IS THE RESULT OF A FLATTENING RIDGE/INCREASING PRESSURE
GRADIENT. A WEAK VORT LOBE IN THE WESTERLY FLOW BEING CHURNED OUT BY
A CLOSED LOW OFF THE BRITISH COLUMBIA COAST WILL INITIATE
INSTABILITY/NEGATIVE LIFTED INDICES IN NW WY FOR THE REMAINDER OF
THIS AFTERNOON AND EARLY EVE FOR SOME WIDELY WDLY SCT
SHOWERS...MAINLY IN THE NW MTNS THROUGH EARLY THIS EVENING. THE
HIGHEST ELEVATIONS WILL SEE SOME LIGHT AMOUNTS OF SNOW. THE MAIN
ENERGY FROM THIS WX FEATURE WILL REMAIN TO THE NORTH OVER MT UNDER A
FIELD OF ISENTROPIC LIFT. IN FACT...CLOUD OVER NORTHERN WY WILL KEEP
THE RH FROM DIPPING LOW ENOUGH FOR RED FLAG CONCERNS. WINDS WILL
DECOUPLE LATER THIS EVENING. SUNDAYS WX LOOKS TO BE SIMILAR TO
TODAYS AS ANOTHER WEAK SHORTWAVE TRACKS ACROSS THE REGION. THE FLOW
WILL BACK FROM WEST TO SOUTHWEST USHERING IN MILDER TEMPS WITH
INCREASING DEW POINTS AS WELL. THE END RESULT WILL BE SIMILAR
BORDERLINE RED FLAG HUMIDITIES SUNDAY. WILL NOT BOTHER TO HOIST ANY
FIRE WEATHER WATCHES FOR SUNDAY AT THE PRESENT TIME SINCE WE ALREADY
HAVE A WARNING IN PROGRESS WHICH COULD CAUSE SOME CONFUSION TO THE
USERS...GIVEN IT IS BORDERLINE. THIS SECOND WAVE WILL PRODUCE A
BETTER LIKELIHOOD OF CONVECTIVE SHOWER ACTIVITY IN THE NW LATER
TONIGHT AND SUNDAY WITH THE BEST DYNAMICS REMAINING TO OUR NORTH
OVER MT.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

A COUPLE SHORTWAVES ROTATE NEWD OUT OF OUR COLD GULF OF ALASKA LOW
AND BRUSH THE WEST SUNDAY EVENING AND AGAIN MONDAY WITH MONDAY'S
SYSTEM HAVING SOME ADDITIONAL JET SUPPORT AND WEAK QG FORCING. PCPN
CHANCES INCREASE ACROSS FIRST THE NW SUNDAY EVENING AND THEN ACROSS
MOST OF THE WEST MONDAY AS THE SECOND STRONGER AND SLIGHTLY FURTHER
SOUTH SYSTEM MOVES IN. THE SECOND ONE ON MONDAY WILL ALSO PUSH A
STRONGER COLD FRONT EAST ACROSS THE AREA WITH STRONG WEST WINDS IN
THE SOUTHERN HALF OR MORE WITH THE NLY WINDS INFLUENCING THE NORTH
MORE FROM THE PERSISTENT BOUNDARY THAT WILL BE NEARBY FROM LATER
TONIGHT ONWARD. THE MONDAY SYSTEM STILL LOOKS LIKE A SUB-ADVISORY
TYPE EVENT OUT WEST WITH 2-4/3-6 INCH AMOUNTS IN THE MTNS AND A
SKIFF TO 2 INCHES OR SO IN THE LOWER ELEVATIONS. STILL DRY...MILD
AND WINDY AHEAD OF AND WITH FROPA IN THE SOUTH AND CENTRAL SECTIONS.
TUESDAY IS THE TRANSITION DAY WITH SOME SHOWERS DEVELOPING IN THE
MTNS AND POSSIBLE A LITTLE LGT PCPN FROM ALONG AND NORTH OF THE
BOUNDARY IN THE NCNTRL/NERN SECTIONS. OUR MIDWEEK SYSTEM STILL LOOKS
TO DIG INTO NV ON WEDNESDAY AND TRACK EWD ACROSS CO LATER WEDNESDAY
NIGHT AND THURSDAY BEFORE LIFTING NE INTO NE ON FRIDAY. THE GFS IS
NOW FASTER LIKE THE ECMWF WAS YESTERDAY BUT STILL DECENTLY ORGANIZED
IN THE ERN HALF FOR THE POTENTIAL OF A SIGNIFICANT PCPN EVENT WITH
RAIN CHANGING TO SNOW IN THE CENTRAL ZONES ESPECIALLY WEDNESDAY
NIGHT AND CONTINUING INTO THURSDAY MORNING AND POSSIBLY ALL DAY IN
AT LEAST THE ERN ZONES. LOWERED HIGHS SOME MORE ON THURSDAY INTO THE
UPPER 30S TO NEAR 40 AND MADE SURE IT READS SNOW FOR OUR CENTRAL
ZONES. A WEAK UPPER LOW/DISTURBANCE IN THE NW BEHIND THE LOW WILL
LIKELY LEAD TO AFTERNOON CONVECTION IN THE MOUNTAINS WITH A FEW SNOW
SHOWERS MAKING IT OFF THE MOUNTAINS. FAST WLY FLOW BY SATURDAY MAY
PUSH INTO THE FAR WEST WITH A FEW SHOWERS DEVELOPING. GRADUAL
WARMING TREND FRIDAY INTO SATURDAY.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL OCCUR THROUGH 06Z MONDAY. ISOLATED SHOWERS WILL
OCCUR OVER THE NORTHERN WY MOUNTAINS LATE TONIGHT THROUGH SUNDAY
EVENING. EXPECT BREEZY TO WINDY AREAS IN CENTRAL WY FROM KLND TO
KRIW TO KCPR SUNDAY AFTERNOON WITH THE WIND DECREASING AFTER 01Z MON.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR CONDITIONS WILL PREVAIL AT THE TERMINAL SITES THROUGH 06Z
MONDAY. SOME SHOWERS WILL OCCUR OVER NW WY LATE TONIGHT THROUGH
SUNDAY NIGHT WITH LOCAL MVFR CONDITIONS AT TIMES. BREEZY TO WINDY
AREAS DURING SUNDAY AFTERNOON WITH THE WIND DECREASING AFTER 01Z MON.

&&

.FIRE WEATHER...

AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO BRING GUSTY
WINDS TO MANY AREAS. RED FLAG CONDITIONS ARE EXPECTED IN ZONES 280
AND 283 FOR WINDS AND RESULTING LOW HUMIDITY THROUGH 2000 THIS
EVENING. FURTHER NORTH...CLOUD COVER WILL LIMIT MIXING...KEEPING THE
WINDS FROM SURFACING THERE...EVEN THOUGH HUMIDITY IS AT CRITICAL
LEVELS. SIMILAR RELATIVE HUMIDITY COULD OCCUR SUNDAY ALONG WITH
SIMILAR WIND SPEEDS SO STAY TUNED FOR POSSIBLE FUTURE WATCHES OR
WARNINGS FOR SUNDAY. SCATTERED SHOWERS ARE EXPECTED IN NORTHWEST
WYOMING THROUGH THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Apr 4, 11:22 PM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1122 PM MDT SAT APR 4 2015

WYZ001>020-022>030-051200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1122 PM MDT SAT APR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...DRY AND WINDY CONDITIONS COULD POTENTIALLY INCREASE FIRE
DANGER.

WEDNESDAY THROUGH THURSDAY...A CHANGE TO COLDER AND UNSETTLED
WEATHER IS TAKING SHAPE FOR MIDWEEK. THE DETAILS ARE STILL UNCERTAIN
BUT IT APPEARS THAT MANY AREAS EAST OF THE DIVIDE WILL BE IMPACTED
BY PRECIPITATION SPREADING FROM THE MOUNTAINS WEDNESDAY ONTO THE
LOWER ELEVATIONS LATER WEDNESDAY THROUGH THURSDAY. SNOW LEVELS WILL
GRADUALLY LOWER TO MOST OF THE LOWER ELEVATIONS WEDNESDAY NIGHT
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 5, 12:59 AM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1259 AM MDT SUN APR 5 2015

WYZ019-026>030-052200-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-UPPER GREEN RIVER BASIN-
1259 AM MDT SUN APR 5 2015

...ELEVATED FIRE WEATHER DANGER EXPECTED AGAIN TODAY...

GUSTY SOUTHWEST WINDS...FROM 25 TO 35 MPH...COMBINED WITH RELATIVE
HUMIDITY IN THE TEENS...WILL BRING ELEVATED FIRE DANGER TO THE
AREA THIS AFTERNOON. CONDITIONS FOR AGRICULTURAL BURNING LOOK TO
IMPROVE EARLY NEXT WEEK. BE SURE TO CHECK THE LATEST CONDITIONS...AND
FIRE WEATHER FORECASTS...BEFORE ANY AGRICULTURAL BURNING.

WYZ016>018-052200-
LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
1259 AM MDT SUN APR 5 2015

...ELEVATED FIRE WEATHER DANGER EXPECTED AGAIN TODAY...

GUSTY SOUTHWEST WINDS...FROM 15 TO 25 MPH...COMBINED WITH RELATIVE
HUMIDITY IN THE MID TEENS...WILL BRING ELEVATED FIRE DANGER TO THE
AREA LATER THIS AFTERNOON. CONDITIONS FOR AGRICULTURAL BURNING LOOK
TO IMPROVE EARLY NEXT WEEK. BE SURE TO CHECK THE LATEST CONDITIONS...
AND FIRE WEATHER FORECASTS...BEFORE ANY AGRICULTURAL BURNING.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:50 PM MDTHigh Wind WatchRIWFremont11 hr

Nearby

Red Flag Warnings in Wyoming, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.